The process of coming off of antidepressants can be both emotionally and physically challenging. In fact, according to a 2019 review, more than 50% of people who stop taking SSRIs experience withdrawal. However, today, it was announced that the UK’s only helpline for those struggling with the process would be closing.
The Bristol Tranquilliser Project was designed as a local service but eventually began accepting calls from people across the nation. The local board cited “other existing services that deliver an equivalent or enhanced level of provision” as a reason for removing the service, however, there are currently no other services designed to help people coming off of antidepressants specifically.
As Dr Susanna Petche, MBBS MRCGP, tells GLAMOUR, the closure of the helpline has the potential to have a significant impact on people who need help with the process. “This service stopping will have a significant impact on those struggling in making them feel invisible, invalidated and unsupported,” she says. “Unfortunately GPs who manage large numbers of patients taking antidepressants are overloaded with work due to very significant staffing shortages across primary care. This leaves a glaring hole in the support for people. Organisations like the Bristol Tranquilliser Project plugged that gap.”
As Petche explains, withdrawal from antidepressants can be extremely difficult to do on your own without professional support.
“Physical and psychological symptoms associated with stopping antidepressants have been well documented and well known for decades, but often the severity of symptoms is not acknowledged to patients, which compounds an individual’s struggle with the withdrawal symptoms,” she says. “It can make them feel like they are imagining it or exaggerating symptoms. Validation from a health care professional that this is real and that there are ways to support is key. Practical support on how to reduce and withdraw from the medication safely and what to expect needs to be made readily available for people.”
Petche suggests that anyone trying to come off anti depressants needs to wean themselves off slowly. “Please persist in contacting your primary care services for support, but also look at support available via LEAP4PDD,” she suggests. “It is possible to stop these medications and to find other ways to provide relief and healing from the disabling symptoms of depression and anxiety.”
Other resources to try include Samaritans and Papyrus Papyrus.
Read on to find out how writer and author, Beth McColl, came off antidepressants safely, and her personal experience of weaning herself off SSRIs. Beth is the author of ‘How to Come Alive Again’ which is a relatable and honest practical guide for anyone who has a mental illness.
I’ve been taking antidepressants on and off since I was 20 years old. I’ve tried five or six different kinds in total, all with odd, alien-sounding names, accompanied by big pamphlets with small writing warning me of the very, very tiny chance they might make me hallucinate or produce milk (neither’s happened so far). The process is a familiar one: the doctor tells me how the pills work, how long it might take my body to adjust, what I can expect in terms of short and long term effects- both good and bad. Then I trot off to the pharmacy to collect my little paper bag of pills, set a new alarm on my phone to remind me to take them at the same time every day, pop one out of the packet and swallow it. Then I wait. I track how I feel in a day, a week, a month, two months. I endure unpleasant but short-lived physical symptoms (yawning more, photosensitivity, odd dreams) and wait patiently to see if my mental health improves.
I’ve always felt prepared for and informed about the effects of going on medication and have luckily only had one instance where my mental health got significantly worse as a result of taking medication. But coming off medication is something I’ve never felt prepared for. Antidepressant withdrawal, also known as antidepressant discontinuation syndrome, can happen when a person stops taking their pills abruptly. Antidepressants aren’t physically addictive or habit-forming and being without them won’t cause a physical craving for more, but there’s still a physiological withdrawal as the body and brain adjust to functioning without them.
When I first started taking antidepressants I was told by my doctor not to stop taking them without consulting him, but that was all the information I got. And so, when I began experiencing withdrawal a couple of months later it came as a nasty surprise. I’d left University for Christmas, and had forgotten to order a repeat prescription before. Already quite haphazard and forgetful with my pill-taking, it took me a couple of weeks to clock what was happening. I thought I was coming down with a cold at first, feeling shivery and weak and constantly squinting against winter sunlight which seemed violently bright. Soon after that the brain zaps started- a dizzying and disorienting electric-shock feeling at the base of my skull whenever I moved my head or stood up too fast. I turned to Dr. Google, and quickly realised I was in withdrawal from my SSRIs. I booked an emergency appointment with a local GP and was back on my meds and feeling better after a couple of days.
I know that stories like this might sound like a warning against medication, which isn’t my intention. I remain very pro medication, though I understand people’s concerns. Often antidepressants are offered as a stand-alone treatment in cases where specialised therapy or other interventions would have been more appropriate. There can be a disconnect between doctor and patient, with important information not shared and patients not really listened to. My first withdrawal experience was frightening but manageable. Had I been without a support system and a cooperative local doctor, things could have been a lot worse.
Since my first withdrawal, I’ve been through it again several times- both on purpose and as a result of my own forgetfulness. Sometimes the effects have been short-lived and easy to manage- a headache, a few flu-like symptoms that ease after a fortnight. In other cases, I’ve been launched headfirst into serious manic episodes followed swiftly by weeks of deep, almost catatonic depression. I’ve also experienced week-long periods of insomnia, anxiety attacks, tremors, paranoia, dry mouth, hyperarousal (not as fun as it sounds). The cognitive side-effects are the most disruptive, and I struggle to form sentences or remember basic words and my short term memory (not so great, to begin with) feels obliterated. There are whole workdays lost to brain fog and headaches, photosensitivity that means I have to keep the blinds closed and my eyes squinted against the glare of my laptop.
Though my SSRIs have been a huge help in recent years, this summer I made the choice to stop taking them. I wanted to give myself a chance to review my mental health without them and to see whether the other work I’ve been doing in therapy and alone has really made an impact. The pills were also affecting my libido and my sex and dating life- aspects of myself that feel more precious as I get older. And so I began tapering off my antidepressants in June with the help of my GP. I was told to taper very gradually, to cut down my dose by a small amount every few weeks until I could try to come off them completely. I was also advised to take magnesium supplements and to keep a journal of my feelings and experiences to try and catch any signs of possible relapse or resurging symptoms.
It’s important to note that not everyone will experience withdrawal from antidepressant medication, and a doctor’s advice will vary from person to person. This guidance was based on my medical history, my previous withdrawals and the length of time I’d been taking the medication for. Though I’m being extremely cautious, there are still some not-so-fun feelings with this approach (headaches, brain fog, some parasomnia and sleepless nights) these side effects are nowhere near as extreme as they have been in the past. Some days there’s a very real temptation to chuck away the pills and just try to power through the discomfort, but I’m doing my best to be patient. They’re a pain in the arse to stop taking, but these antidepressants were life-saving for me at several points over the last decade and I wouldn’t change that. Not for all the brain-zap free days in the world.
Whether you’re just starting antidepressants, considering a change or want to come off them forever, you’re not alone and your feelings about them are valid. Try to talk to a professional and tell your loved ones before you make any big decisions regarding medication.
Read the full article here